Wyoming, 2023

Hail in Wyoming, July 28, 2023

July 28, 2023 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm developed over Crook County, producing large hail south of Devils Tower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over Crook County, producing large hail south of Devils Tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 10:22 PM MST, 38 minutes earlier.

Area forecast discussion, Jul 28, 10:22 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1122 PM MDT Fri Jul 28 2023

.DISCUSSION...(This Evening Through Friday)
Issued at 304 PM MDT Fri Jul 28 2023

Current surface analysis shows one frontal boundary south of the
forecast area, with another sinking slowly south across southern
MT and northern SD. High pressure is centered to the north of the
region. Upper level analysis continues to show dome of high
pressure from the Four Corners region through the southern Plains,
with near zonal flow further north across the northern Rockies
and northern Plains. Weak disturbances in the flow across the
region have brought isolated showers and storms across the area
since early morning, mainly across far northwest SD and far
southwest into south central SD. However, a couple of stronger
storms have developed across the central Black Hills/Rapid City
area this afternoon. Some cooler and slightly drier air has
filtered into much of the area, with temps in the upper 70s and
80s this afternoon, though some lower 90s persist over south
central SD. Winds are mostly light from the north to northeast.

Occasional chances for showers and thunderstorms are expected to
persist over the next several days, mainly isolated to scattered
activity, as mostly weaker disturbances continue to move through the
region. Upper high to the south will gradually build back to the
north and west with time, eventually bringing warmer conditions back
to the area later this weekend and early next week.

For late today into early this evening, the area is mostly between
disturbances, with the exiting one to the east bringing the best
potential for severe wx across eastern portions of SD and NE into
IA. Would not rule out a stronger storm developing on the tail
side of the system across south central SD late this afternoon or
again over the Black Hills. The next disturbance across
southwest/central MT and northwest WY will bring some showers and
storms into the area, especially later this evening into the
overnight hours. A complex of showers and storms could move across
southeast MT and into northern and central portions of the CWA
overnight. MUCAPE values of up to 1000 j/kg are forecast from far
northeast WY through the Black Hills area and into southern SD
tonight, near the frontal boundary stalling out over the area,
along with favorable shear for isolated supercells. Hail and
potential for strong wind gusts would be the main concerns with
any strong to severe storms tonight.

Lingering activity with the disturbance should exit eastern areas
Saturday morning, with mostly dry conditions likely late morning
to early afternoon. The next disturbance is progged by most
models to move into the region late in the afternoon or early
evening, with increasing chances for showers and storms. A bit
more moisture and steep mid level lapse rates will result in
1000-1500 MLCAPE during this time, with shear remaining quite
favorable for organized storms/supercells through the evening
hours. There is some uncertainty regarding the threat for severe
storms as main forcing could mostly stay to the north and south of
our area. For Sunday, boundary remains hung up over the area,
with southeasterly winds allowing additional low level moisture to
pool along the boundary from the Black Hills area eastward.
Isolated to scattered storms are expected again sometime Sunday
afternoon into Sunday night, some likely strong to severe. Highs
on Saturday will mostly be in the mid 70s to mid 80s, upper 70s to
near 90 on Sunday.

The first half of next week looks seasonably warm, near to slightly
above average temps, with highs mostly in the 80s and lower 90s.
Building ridge over the Rockies may limit storm chances a bit Monday
and Tuesday, but isolated storms are certainly possible each day,
especially during the late afternoon and evening as weak energy
passes through the ridge. Medium range models are showing at least a
slight cooldown mid to late week as a shortwave trough passes
through central Canada and the upper midwest. Some thunderstorm
chances can be expected with a passing cool front and embedded
energy aloft during the midweek period.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1122 PM MDT Fri Jul 28 2023

Isolated TSRA will continue through the night, with activity
gradually moving from west to east across northeastern WY and
western SD. Very large hail and gusty, erratic winds are possible
with the strongest storms. In the wake of the storms, guidance has
trended toward the development of MVFR/potentially IFR cigs over
the Black Hills and adjacent eastern foothills/plains late tonight
into the morning. Confidence in the duration of lowered cigs is
low, but they could linger into at least the early afternoon.
Additional SHRA/TSRA will be possible after 18z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Sherburn
Hazardous weather outlook, Jul 28, 2:27 AM MST, 20 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
327 AM MDT Fri Jul 28 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
327 AM MDT Fri Jul 28 2023 /427 AM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds. Storms are expected
to develop late this afternoon into the evening and continue
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a daily chance of thunderstorms this weekend into early
next week. Some storms may be strong or severe, with hail and
strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 28, 10:47 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1147 PM MDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Gst     11 W Hot Springs        43.43N 103.69W
07/28/2023  M50 mph          Fall River         SD   Mesonet

&&

CALDERON
Local storm report, Jul 28, 11:00 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1200 AM MDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Gst     4 S Dwtn Rapid City     44.02N 103.24W
07/28/2023  M51 mph          Pennington         SD   NWS Employee

&&

KDS

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 28, 11:00 PM MST
Where
Crook County, 6 mi S of Devils Tower
Measured
1 in hail
Reported by
Public
Coordinates
44.493, -104.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114611.